Kansas, 2015

Tornado and Hail in Kansas, April 12, 2015

April 12, 2015 · NWS GID · 6 events in 2 counties and zones

m. CDT on this late Sunday afternoon and evening, a fairly compact-but-intense supercell storm tracked eastward across mainly central sections of Smith and Jewell counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 6-9 p.m. CDT on this late Sunday afternoon and evening, a fairly compact-but-intense supercell storm tracked eastward across mainly central sections of Smith and Jewell counties. This storm yielded several reports of large hail and also the first tornado of 2015 within this six-county North Central Kansas area, an EF-0 that touched down three miles north of Smith Center and tracked for about one mile, damaging the roof of an outbuilding. Prior to this brief tornado, there had been several reports of a funnel cloud or multiple funnels as the storm traversed west-central Smith County. For most of its path, this supercell was primarily a hail-producer, as quarter size stones fell in Lebanon, Burr Oak and Formoso, and larger stones up to golf ball size rained down on Mankato for several minutes.

Focusing on event timing, this storm initiated over the Smith-Phillips County line around 6 p.m. CDT, just ahead of an approaching cold front. At first, it appeared storm mode might assume a southwest-northeast oriented line segment, but a more discrete supercell structure quickly evolved as it tracked east down the Highway 36 corridor. As this storm reached eastern Jewell County around 8 p.m. CDT, it began morphing into a more linear structure that expanded southwestward into Mitchell County for a time. However, there were no further severe weather reports as all thunderstorms exited the local area by 930 p.m. CDT, in tandem with the passing cold front. In the mid-upper levels, forcing was provided by the southern reaches of a broad shortwave trough tracking east across the Central and especially Northern Plains, with this trough ushering in increasing west-southwest flow aloft. At the surface, the well-defined, northeast-southwest oriented cold front steadily swept through North Central Kansas during the evening. Ahead of this boundary, afternoon temperatures across most of the local area topped out between 75-80 F as dewpoints rose into the mid-upper 50s on gusty south winds. The presence of a weak surface low and attendant warm front in the immediate area likely contributed to tornado development, as local surface observations revealed a backing of wind direction to southeasterly ahead of the storm. As for basic severe weather parameters, mixed-layer CAPE values peaked in the 1000-1500 J/kg range in the presence of 0-6 kilometer deep layer wind shear of 40-50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 12, 1:47 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 12, 1:47 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
247 PM CDT SUN APR 12 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 246 PM CDT SUN APR 12 2015

SURFACE ANALYSIS SHOWS A COLD FRONT MOVING INTO THE WESTERN PART OF
THE FORECAST AREA EARLY THIS AFTERNOON. AHEAD OF THE FRONT THERE IS
SOME STRATOCUMULUS AND GUSTY SOUTH TO SOUTHWEST WINDS.

AS THE UPPER LEVEL WAVE MOVES INTO THE AREA EARLY THIS
EVENING...EXPECT THUNDERSTORMS TO DEVELOP ALONG THE COLD FRONT. ALL
OF THE SHORT TERM MODELS INDICATE TIMING AROUND 4 OR 5 PM THIS
AFTERNOON. THE COLD FRONT IS A LITTLE SLOWER THAN EXPECTED AND HAVE
MOVED THUNDERSTORMS A LITTLE FURTHER WEST FOR THIS AFTERNOON. THEN
AS THE FRONT MOVES TO THE EAST...KEPT THUNDERSTORMS ACROSS THE EAST
DURING THE EARLY EVENING HOURS AND FOR THE FAR SOUTHEAST A LITTLE
LATER. MUCAPE OF 1500 TO 1600 J/KG AND DEEP LAYER SHEAR AROUND 40
KNOTS SHOULD ALLOW FOR SOME SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO THE EARLY EVENING HOURS.

THE CAPE MOVES OFF TO THE SOUTHEAST FAIRLY EARLY AND THUNDERSTORMS
SHOULD BE ENDING FROM WEST TO SOUTHEAST DURING THE EVENING HOURS.
BEHIND THE THUNDERSTORMS THE SKIES SHOULD START TO CLEAR AND WINDS
SHOULD DIMINISH. TEMPERATURES WILL BE A LITTLE COOLER TONIGHT AS
COLD ADVECTION TAKES PLACE LATE TONIGHT.

A SURFACE HIGH BUILDS INTO THE AREA ON MONDAY. EXPECT SUNNY SKIES
AND FAIRLY LIGHT WINDS. TEMPERATURES WILL BE COOLER WITH READINGS
ONLY IN THE UPPER 60S FOR MOST LOCATIONS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 246 PM CDT SUN APR 12 2015

GUIDANCE SUGGESTS WEAK QUASI-ZONAL UPPER TROPOSPHERIC FLOW WILL BE
NOTED OVER THE CENTRAL PLAINS TO START THE LONG-TERM FORECAST PERIOD
AT 00Z TUESDAY. GUIDANCE ALSO SUGGESTS AN UPPER TROPOSPHERIC TROUGH
OVER THE WESTERN CONUS WILL STRENGTHEN THROUGH WEDNESDAY...BEFORE
PROMOTING THE DEVELOPMENT OF A CUT-OFF LOW OVER THE SOUTHWESTERN
CONUS LATE WEDNESDAY INTO THURSDAY. THIS UPPER TROPOSPHERIC LOW IS
THEN EXPECTED TO LINGER OVER THE SOUTHWESTERN CONUS THROUGH MUCH OF
THE REST OF THE LONG-TERM FORECAST PERIOD.

GUIDANCE SUGGESTS AN OVERALL LACK IN OMEGA SHOULD PROMOTE DRY
CONDITIONS ACROSS THE AREA MONDAY NIGHT INTO TUESDAY...AND SUCH HAS
BEEN PRESENTED IN THE OFFICIAL FORECAST. TUESDAY NIGHT AND
BEYOND...UPPER TROPOSPHERIC THERMAL ADVECTION IS EXPECTED TO INCREASE
ACROSS OUR AREA AS THE UPPER TROPOSPHERIC LOW MOVES INTO THE
SOUTHWESTERN CONUS. AS A RESULT...GUIDANCE FROM THE OPERATIONAL GFS
AND EC BOTH SUGGEST PERIODIC CHANCES FOR PRECIPITATION ACROSS
VARIOUS PORTIONS OF THE CWA TUESDAY NIGHT ONWARD. THIS PRESENTS A
DIFFICULT/CHALLENGING FORECAST AS IT APPEARS PROBABLE THAT SOMEBODY
ACROSS THE CWA IS GOING TO OBSERVE MEASURABLE PRECIPITATION AT SOME
POINT BETWEEN TUESDAY NIGH AND SATURDAY...BUT IT IS VERY DIFFICULT
TO SAY PRECISELY WHO AND WHERE. GIVEN THIS...WENT AHEAD WITH 20-30%%
POPS ACROSS MUCH OF THE CWA TUESDAY NIGHT INTO THE DAY
WEDNESDAY...AND LEFT THE SUPERBLEND SOLUTION OF 20-60% POPS ACROSS
VARIOUS PORTIONS OF THE CWA UNCHANGED FOR THE MOST PART FOR
WEDNESDAY NIGHT AND BEYOND. THANKFULLY...THE OPERATIONAL GFS AND EC
BOTH SUGGEST POTENTIAL ENERGY WILL REMAIN ON THE LOW SIDE DURING THE
LONG-TERM FORECAST PERIOD...SO ALTHOUGH THERE COULD BE PERIODIC WEAK
THUNDERSTORM DEVELOPMENT DURING THE PERIOD...THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME.

FINALLY...GUIDANCE ALSO CONTINUES TO SUGGEST THAT A MUCH DRIER
BOUNDARY-LAYER AIR MASS WILL PROMOTE RELATIVE HUMIDITY VALUES AT OR
BELOW 25% ACROSS MUCH OF THE CWA ON TUESDAY. THESE RELATIVE HUMIDITY
VALUES...ALONG WITH A STRONG BOUNDARY-LAYER WIND FIELD...WILL LIKELY
PROMOTE NEAR-CRITICAL FIRE WEATHER CONDITIONS...AND COULD PROMOTE
CRITICAL FIRE WEATHER CONDITIONS IF THE RELATIVE HUMIDITY VALUES
FALL OFF MUCH MORE THAN CURRENTLY FORECAST. GIVEN THIS...WILL
CONTINUE MENTIONING NEAR-CRITICAL TO CRITICAL FIRE WEATHER
CONDITIONS IN THE HWO FOR TUESDAY.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1222 PM CDT SUN APR 12 2015

THE COLD FRONT IS A BIT SLOWER TO MOVE INTO THE AREA THIS
AFTERNOON BUT WINDS WILL TURN TO THE NORTHWEST BEHIND THE FRONT.
THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT AS
WELL. THE WINDS WILL DIMINISH THIS EVENING AND BE LIGHT AND BECOME
MORE VARIABLE AS A SURFACE HIGH BUILDS INTO THE AREA ON MONDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...BRYANT
AVIATION...JCB
Hazardous weather outlook, Apr 12, 1:46 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
246 PM CDT SUN APR 12 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
246 PM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING PRIMARILY BETWEEN 4 PM AND 10 PM...MAINLY EAST OF A LINE
FROM ORD TO HOLDREGE TO PHILLIPSBURG. THE PRIMARY SEVERE WEATHER
THREAT WILL BE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TUESDAY AFTERNOON AND EVENING...A STRONG SOUTH WIND...WORKING IN
CONCERT WITH LOW VALUES OF RELATIVE HUMIDITY...WILL PROMOTE NEAR-
CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF THE
OUTLOOK AREA.

WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WILL BE POSSIBLE FOR
PORTIONS OF THE OUTLOOK AREA...GENERALLY SOUTH OF HIGHWAY 6 AND
INCLUDING NORTH CENTRAL KANSAS. SEVERE WEATHER IS NOT CURRENTLY
EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SOME AREAS AFTER 4 PM THIS
AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Apr 12, 4:35 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 E OSCEOLA             41.18N 97.49W
04/12/2015  M0.75 INCH       POLK               NE   PUBLIC

&&

PBEDA
Local storm report, Apr 12, 4:41 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
541 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 S OSCEOLA             41.16N 97.55W
04/12/2015  M0.50 INCH       POLK               NE   PUBLIC

            PEA TO DIME SIZED HAIL ON THE SOUTH SIDE OF TOWN

&&

PBEDA
Local storm report, Apr 12, 4:47 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             5 NE SHELBY             41.25N 97.36W
04/12/2015  E1.00 INCH       BUTLER             NE   TRAINED SPOTTER

            PEA SIZED HAIL COVERED THE GROUND WITH QUARTER SIZED
            STONES MIXED IN.

&&

SROSSI
Local storm report, Apr 12, 4:52 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 NE SHELBY             41.24N 97.37W
04/12/2015  E1.00 INCH       POLK               NE   TRAINED SPOTTER

            PEA SIZED HAIL COVERED THE GROUND WITH QUARTER SIZED
            STONES MIXED IN.

&&

SROSSI
Special weather statement, Apr 12, 4:57 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
557 PM CDT SUN APR 12 2015

NEZ041-122345-
NANCE NE-
557 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NANCE COUNTY UNTIL 645 PM
CDT...

AT 557 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FULLERTON...OR 31 MILES WEST OF COLUMBUS...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FULLERTON...GENOA AND BELGRADE.

LAT...LON 4142 9770 4131 9797 4146 9810 4151 9802
      4151 9789 4153 9788 4153 9771
TIME...MOT...LOC 2257Z 236DEG 26KT 4143 9796

ROSSI
Local storm report, Apr 12, 5:06 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             6 N CLARKS              41.30N 97.84W
04/12/2015  M0.50 INCH       MERRICK            NE   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL

&&

PBEDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Smith

When
April 12, 5:12 PM CST
Where
Smith County, 5.92 mi NNE of Kensington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.850, -98.990

Tornado, Smith

When
April 12, 5:46 PM CST to 5:48 PM CST
Where
Smith County, 3.1 mi N of Smith Center to 2.82 mi NNE of Smith Center
Rating
EF0
Path length
1.12 mi
Path width
20 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.825, -98.784

An EF-0 rated tornado occurred north-northeast of Smith Center, KS. Damage was mainly limited to minor roof damage on an outbuilding, and the path was most likely intermittent. Maximum wind speed was estimated at 75 mph. A combination of radar data, storm survey, photos, and personal accounts were used to determine the approximate location and time of the tornado.

Hail, Smith

When
April 12, 6:10 PM CST to 6:17 PM CST
Where
Smith County, 0.87 mi SW of Lebanon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -98.560

Hail, Jewell

When
April 12, 6:39 PM CST
Where
Jewell County, Burr Oak
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.870, -98.300

Hail, Jewell

When
April 12, 6:45 PM CST to 7:00 PM CST
Where
Jewell County, 0.87 mi NE of Mankato
Measured
1.75 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
39.790, -98.210

Hail, Jewell

When
April 12, 7:13 PM CST to 7:18 PM CST
Where
Jewell County, 0.53 mi E of Formoso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -97.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570026, 570247, 570028, 570029, 570030, 570031.